Welcome to the Virtual MS Center!
You can ask any question you want about Multiple Sclerosis and one of our experts will answer it. Click below to ask your question and the answer will be posted to this page as soon as possible.
Here is My Question:
So, I am up to 4 lesions on my brain now. My doctor wants me to start on a DMD. He is hoping to start me on Tysabri, but there is a risk of PML so I am having a blood test for the JC virus in the morning. I was wondering what your thoughts were. He's also considering Copaxone, Aubagio or Avonex and has kind of left it up to me to choose. Any insight would be a blessing.
It is somewhat hard to provide advice given the information you’ve provided but let me give you some information to help you think through the process of making a treatment decision
1. The average person with MS has more than 4 lesions on MRI when they present with their first symptoms of MS.
2. I am assuming you have few outwardly apparent problems from MS which you be typical for someone early in the course of the disease. How MS is affecting you at present is not stated in your question
3. There are no validated treatment effect modifiers for any of the disease modifying therapies. This means that there are currently no tests or features that tell us whether a person will respond to a particular treatment . The only current treatment modifier is a progressive disease course. Progressive disease is a negative modifier meaning that this predicts non response to all current treatments.
4. All the DMTs mentioned in the list are potential treatment options for a person who has never been on treatment. Given the information provided I am not sure I would consider Tysabri even if you were JC virus antibody negative, but your MS specialist probably knows more about your case. That leaves you with Avonex (a once a week injection with flu like side effects), Copaxone (a daily or three times a week injection that hurts and causes skin reactions in many) or Aubagio (a pill that is generally well tolerated but may cause a little hair thinning for a while and requires some monitoring blood tests for a few months).
This is a situation where it is nice to have choices. The last three options mentioned are remarkably safe, so start with the one that fits your lifestyle best.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.